Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 251, NWS Morristown, TN

July 31, 20125 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 7:36 PM EDT for 5 counties in Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2012, 7:36 PM EDT (23:36 UTC)
Expired
Jul 31, 2012, 8:00 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 25 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:55 PM EDTTSTM WND DMG4 Wnw Morristown, TNDISPATCH REPORTED A TREE BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS54 KMRX 312336
SVRMRX
TNC029-057-059-063-073-010000-
/O.NEW.KMRX.SV.W.0251.120731T2336Z-120801T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
736 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  GRAINGER COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  HAMBLEN COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...

* UNTIL 800 PM EDT

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RUSSELLVILLE...OR NEAR MORRISTOWN...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MORRISTOWN...RUSSELLVILLE...BULLS GAP...ALPHA AND MOHAWK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3637 8292 3616 8304 3616 8345 3633 8355
      3635 8335 3642 8306
TIME...MOT...LOC 2336Z 343DEG 11KT 3626 8326

$$
1 follow-up statement
123 
WWUS54 KMRX 010001
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT TUE JUL 31 2012

TNC029-057-059-063-073-010010-
/O.EXP.KMRX.SV.W.0251.000000T0000Z-120801T0000Z/
GRAINGER TN-HAMBLEN TN-HAWKINS TN-COCKE TN-GREENE TN-
801 PM EDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR GREENE...COCKE...HAWKINS...
HAMBLEN AND GRAINGER COUNTIES HAS EXPIRED...

THE STRONGEST STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
OTHER...SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAIN AND 
GUSTY WIND WILL CONTINUE TO PRESS STEADILY SOUTH OUT OF THE WARNING 
AREA THROUGH 815 PM EDT.

&&

LAT...LON 3637 8292 3616 8304 3616 8345 3633 8355
      3635 8335 3642 8306
TIME...MOT...LOC 0000Z 343DEG 11KT 3619 8323

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:31 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 31, 7:31 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT TUE JUL 31 2012

.AVIATION...STRONG TO SEVERE STORMS WILL PASS SE ACROSS TRI FOR AT
LEAST THE NEXT 1 TO 2 HOURS...WITH GUSTY WINDS/SMALL HAIL AND HEAVY
RAINS POSSIBLE. TOOK CONDITIONS DOWN TO MVFR WITH THIS ACTIVITY.
OTHERWISE...NOT ENOUGH TSRA NEAR TYS FOR NOW...SO JUST BRIEF MVFR
OVERNIGHT DUE TO FOG. A DEVELOPING TSRA NNE OF CHA COULD PASS NEAR
THE AIRPORT...IF NOT THEN JUST BRIEF MVFR THERE ALSO DUE TO FOG.
IFR CONDITIONS ARE A GOOD BET FOR TRI BEFORE DAYBREAK...AS IN THE
PREVIOUS 18Z TAF PACKAGE.

POP UP STORMS POSSIBLE AGAIN WEDNESDAY AFTERNOON...BUT LIKELIHOOD IS
LOW NEAR OUR TAF SITES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  68  94  70 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  92  64  91  66 /  20  10  10  10  10
OAK RIDGE, TN                       69  92  64  92  63 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              61  89  58  88  59 /  20  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 31, 12:14 PM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1214 PM EDT TUE JUL 31 2012 /1114 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE HAS PASSED INTO ALABAMA THIS MORNING
TAKING WITH IT A LARGE AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER
WEAKER DISTURBANCE WILL MOVE TOWARD NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA LATE THIS AFTERNOON AND EVENING. BOUNDARIES
LEFT FROM EARLY MORNING THUNDERSTORMS ALSO MAY BE A TRIGGER FOR
STRONG STORMS TO DEVELOP BY LATE THIS AFTERNOON AND EARLY EVENING.
GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL PRODUCING
LOCALIZED FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Local storm report, Jul 31, 6:35 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 NW NORTON             36.95N 82.65W
07/31/2012                   WISE               VA   911 CALL CENTER

            DISPATCH REPORTED A COUPLE TREES DOWN OFF OF BRUMMITT
            HOLLOW ROAD AND GUEST RIVER ROAD.

&&

KGUILLET
Local storm report, Jul 31, 6:37 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 ESE WISE              36.97N 82.56W
07/31/2012                   WISE               VA   911 CALL CENTER

            DIPATCH REPORTED A TREE DOWN OFF DARDEN DRIVE.

&&

KGUILLET
Local storm report, Jul 31, 6:48 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED MULTIPLE TREES DOWN IN THE PENNINGTON
            GAP AREA.

&&

KGUILLET
Local storm report, Jul 31, 7:01 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 ENE JONESVILLE        36.70N 83.08W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF CAMPGROUND ROAD.

&&

KGUILLET
Local storm report, Jul 31, 7:03 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 ENE PENNINGTON GAP    36.77N 83.01W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF BIG HILL ROAD.

&&

KGUILLET
Local storm report, Jul 31, 7:05 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 WNW JONESVILLE        36.70N 83.15W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF CAMPGROUND ROAD.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:52 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie53 min
Jul 31, 6:42 AM EDTSevere Thunderstorm WarningMRXMarion48 min
Jul 31, 6:24 PM EDTSevere Thunderstorm WarningMRXHancock36 min
Jul 31, 6:47 PM EDTSevere Thunderstorm WarningMRXSullivan28 min
Jul 31, 6:51 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins24 min
Jul 31, 7:12 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins33 min
Jul 31, 7:17 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington28 min
Jul 31, 7:22 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan3 hr
Jul 31, 7:41 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs, Rhea49 min
Jul 31, 7:58 PM EDTSevere Thunderstorm WarningMRXClaiborne, Cocke, Grainger, Greene, Jefferson, Knox and 1 more32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.